Academic Journals Database
Disseminating quality controlled scientific knowledge

Takotsubo Cardiomyopathy Following Initial Chemotherapy Presenting with Syncope and Cardiogenic Shock – a Case Report and Literature Review

ADD TO MY LIST
 
Author(s): John M. Canty Jr

Journal: Journal of Clinical & Experimental Cardiology
ISSN 2155-9880

Volume: 2;
Issue: 2;
Date: 2011;
Original page

ABSTRACT
Anthracycline chemotherapeutic agents have been demonstrated to cause myocyte apoptosis leading to a dosedependent reduction in left ventricular (LV) function. There are also case reports of rapidly developing heart failure after an initial course of chemotherapy but it is uncertain as to whether the mechanism for LV dysfunction is similar. We present a case of Takotsubo cardiomyopathy (TC) developing five days after receiving the first cycle of chemotherapy consisting of rituximab, prednisone, doxorubicin, cyclophosphamide and vincristine (R-CHOP). The patient was an 85 year old woman admitted with cardiogenic shock and syncope with clinical picture suggestive of an acute coronary syndrome. Cardiac catheterization however, demonstrated no significant coronary artery disease but with unique LV apical ballooning consistent with TC. She stabilized with supportive therapy and serial echocardiograms showed normalization of LV function. She was subsequently rechallenged with R-CHOP without any deterioration in LV function. As to the best of our knowledge, this is the first reported case associating R-CHOP with TC. This case supports the concept that TC may be an idiosyncratic response to chemotherapy and our successful rechallenge with R-CHOP provides a unique insight into the feasibility of safe re-administration of chemotherapy to patients recovering from TC.
Save time & money - Smart Internet Solutions      Why do you need a reservation system?